Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Louisville, KY

June 30, 2017Crawford County, Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 30, 2017, 7:42 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 7:42 PM EDT (23:42 UTC)
Expired
Jun 30, 2017, 8:15 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KLMK 302342
SVRLMK
INC025-037-117-010015-
/O.NEW.KLMK.SV.W.0243.170630T2342Z-170701T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
742 PM EDT FRI JUN 30 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Dubois County in south central Indiana...
  Northwestern Crawford County in south central Indiana...
  Orange County in south central Indiana...

* Until 815 PM EDT

* At 742 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Shoals to near Jasper, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, Paoli, English, Huntingburg, Orleans, French Lick,
  Orangeville, West Baden Springs, Birdseye and Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Patoka Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
      3851 8693 3850 8688 3853 8683 3853 8668
      3869 8668 3869 8639 3868 8639 3833 8647
      3828 8707
TIME...MOT...LOC 2342Z 261DEG 34KT 3856 8689 3836 8696 

HAIL...<.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
558 
WWUS53 KLMK 302359
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
759 PM EDT FRI JUN 30 2017

INC025-037-117-010015-
/O.CON.KLMK.SV.W.0243.000000T0000Z-170701T0015Z/
Dubois IN-Crawford IN-Orange IN-
759 PM EDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN DUBOIS...NORTHWESTERN CRAWFORD AND ORANGE
COUNTIES...

At 758 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Shoals to 8 miles east of Jasper,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paoli, English, Orleans, French Lick, Orangeville, West Baden
Springs, Birdseye, Dubois, Hillham and Celestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Patoka Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Report severe weather to local law enforcement, post your report to 
the National Weather Service Louisville Facebook page, or tweet your 
report using hashtag L, M, K, spotter.

&&

LAT...LON 3853 8668 3869 8668 3869 8639 3868 8639
      3833 8647 3830 8687 3853 8682
TIME...MOT...LOC 2358Z 261DEG 34KT 3858 8671 3838 8678 

HAIL...<.75IN
WIND...60MPH
 
$$

RJS
844 
WWUS53 KLMK 010018
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
818 PM EDT FRI JUN 30 2017

INC025-037-117-010028-
/O.EXP.KLMK.SV.W.0243.000000T0000Z-170701T0015Z/
Dubois IN-Crawford IN-Orange IN-
818 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUBOIS...
NORTHWESTERN CRAWFORD AND ORANGE COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty 
winds are still possible with these thunderstorms.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3853 8668 3869 8668 3869 8639 3868 8639
      3833 8647 3830 8687 3853 8682
TIME...MOT...LOC 0018Z 261DEG 34KT 3861 8650 3841 8657 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:08 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 30, 7:08 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
708 PM EDT Fri Jun 30 2017

.Forecast Update...
Issued at 650 PM EDT Fri Jun 30 2017

22Z AMDAR sounding toward the west indicated a slight weaker/smaller
cap over SDF, but the HRRR/RAP are starting to catch on with their
soundings. The trend in the HRRR is still for a majority of the
region to get storms this evening/early overnight.  Latest radar
analysis shows a beefy line coming into Dubois county within the
hour, with a trailing outflow boundary slowing trying to get
development along it. Still think the worst part of the storm will
be closer to the better dynamics in southern Indiana, so will be
watching that part of the line to see if it intensifies. Fine tuned
the forecast again with this line of convection and to show some
clearing/dry rain chances behind it before blending with the
previous forecast's morning rain chances.

Issued at 500 PM EDT Fri Jun 30 2017

Latest AMDAR sounding indicates the cap is 5-10 degrees stronger in
the 600-700 mb range than what the latest RAP is showing.
Preliminary GOES-16 low-level water vapor data showing a boundary of
moisture moving in from the west that may help to erode some of that
cap. Latest HRRR trend is to continue to bring in a line of storms
from the west into the Louisville metro in the 8-10 PM range and
then weakening eastward toward Lexington in the 11 PM-1 AM range.
Have backed off on earlier precip and gone for better chances this
evening. Updated forecast out shortly.

&&

.Short Term...(This evening through Saturday night)
Issued at 300 PM EDT Fri Jun 30 2017

An upper trough and cold front will move through the region tonight.
Ahead of these features, a left over MCV was moving east over south
central IL this afternoon.  Convection that has developed closer to
these features and better shear was looking more robust over IL/IN
this afternoon.  Although bkn cloud cover has limited our
instability some, we've still been able to build up 1500-2000 j/kg
so far with up to 1300 DCAPE.  A mid level cap shows up on AMDAR
soundings which is likely limiting our convective development
currently.  However, as the evening wears on and those better
triggers and wind shear to our west moving into the area, would
expect to see sct-numerous showers/storms between round 7p-midnight.
 Still anticipating mainly clusters of multicells which could merge
into a bkn line.  The main storm threats look to be damaging winds
and lightning although marginally severe hail isn't out of the
question.

After this complex of storms moves through tonight, we should see a
relative lull in convection late tonight/early tomorrow morning
before potentially another round of convection fires across south
central/east central KY along old boundaries tomorrow afternoon.
Although there is less confidence in this second round which will
depend on where boundaries lay out after the storms tonight, there
is potential for a damaging winds/lightning/hail threat again
tomorrow where storms occur.

Stay abreast of the latest radar and any watches/warnings tonight
and tomorrow especially if outdoor activities are planned.

Temperatures will remain warm and muggy with highs in the low to mid
80s tomorrow.  Lows in the lower 70s tonight will drop back into the
60s tomorrow night.

.Long Term...(Sunday through Friday)
Issued at 325 PM EDT Fri Jun 30 2017

The pattern will remain active through the next 7 days.  While
Sunday may be a dry day for most, continued rounds of convection
will be possible throughout the coming week as multiple hard to
time disturbances move through the Ohio Valley.  A cold front
passing through Tues/Tues night (the 4th) may provide a better shot
at showers/storms to our region.  Another front looks to drop south
into the region on Sat bringing an enhanced period for convection as
well.

Outside of several POPs in the 7-day forecast, temps will remain
quite warm in the mid to upper 80s for highs.  Lows will range
through the upper 60s/lower 70s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 706 PM EDT Fri June 30 2017

The main concern at the TAF sites tonight will be the line of storms
that is moving in from the west. This line looks to affect SDF
around 01-03Z and LEX around 03-05Z. Confidence is lower in it
affecting BWG, but will keep it in there as well during the 02-04Z
time frame. With the very heavy rain, visibilities are likely to be
reduced for a period as the storms move through.

Behind the line of storms, clouds should scatter out for a time at
all sites. However, the latest guidance then has a MVFR ceiling
developing early tomorrow morning at LEX. Another round of showers
and storms will move in tomorrow morning at BWG and by mid day at
LEX. There is less confidence in storms affecting SDF, so have
decided not to mention it in the TAFs there at this time.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...EER
Hazardous weather outlook, Jun 30, 3:34 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Fri Jun 30 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
334 PM EDT Fri Jun 30 2017 /234 PM CDT Fri Jun 30 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous storms are possible late this afternoon and
evening. The best chance for any strong to severe storms will be over
southern Indiana and north central Kentucky. Strong wind gusts and
lightning will be the primary threats with some hail possible as
well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Saturday as a cold front slowly
pushes through the region. Brief hail and locally gusty winds will be
the main threats from the stronger storms.

Scattered storms will be possible next week, including on the Fourth.
However the best chance of storms will come on Thursday as a cold
front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report any strong to severe thunderstorms
they encounter.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, Jun 30, 7:22 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
622 PM CDT FRI JUN 30 2017

INZ083-010000-
Dubois-
622 PM CDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS COUNTY...

At 621 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Washington to near Winslow to near
Chandler. Movement was east at 30 mph.

Winds of 40 to 50 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Jasper, Huntingburg, Ferdinand, Holland, Dubois, Celestine, Saint
Marks, Portersville, Millersport and Bretzville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8695 3851 8693
      3850 8691 3850 8688 3853 8683 3852 8672
      3829 8674 3825 8677 3825 8679 3823 8679
      3820 8681 3820 8707
TIME...MOT...LOC 2321Z 276DEG 27KT 3863 8717 3834 8720 3812 8737

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:22 PM EDTSpecial Weather StatementLMKDubois38 min
Jun 30, 7:57 PM EDTSpecial Weather StatementLMKCrawford, Perry48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.